Alert archive / Missouri / Flash Flood Watches in 2011

Flash Flood Watch 3, NWS Kansas City, MO

June 20, 20118 counties in Missouri

NWS Kansas City, MO issued this flash flood watch at Jun 20, 2011, 3:06 PM CDT for 8 counties in Missouri. It took effect at Jun 20, 2011, 7:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2011, 3:06 PM CDT (20:06 UTC)
In effect from
Jun 20, 2011, 7:00 PM CDT
Expired
Jun 21, 2011, 12:26 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Atchison County, MO, Gentry County, MO, Harrison County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-726 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WGUS63 KEAX 202006
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT MON JUN 20 2011

MOZ001>004-210630-
/O.NEW.KEAX.FF.A.0003.110621T0000Z-110621T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-NODAWAY-WORTH-GENTRY-
INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY
306 PM CDT MON JUN 20 2011

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MISSOURI... 
  INCLUDING THE FOLLOWING AREAS...ATCHISON MO...GENTRY...NODAWAY 
  AND WORTH. 

* FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT

* A STRONG COLD FRONT WILL TRIGGER THUNDERSTORMS TONIGHT WITH
  RAINFALL AMOUNTS IN EXCESS OF ONE INCH POSSIBLE. DUE TO THE
  SATURATED SOIL...THE ADDITIONAL HEAVY RAINFALL MAY PRODUCE FLASH
  FLOODING. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

MOZ005>008-210630-
/O.NEW.KEAX.FF.A.0003.110621T0000Z-110621T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON-MERCER-PUTNAM-SCHUYLER-
INCLUDING THE CITIES OF...BETHANY...PRINCETON...UNIONVILLE...
LANCASTER...DOWNING
306 PM CDT MON JUN 20 2011

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL MISSOURI...HARRISON...MERCER AND PUTNAM. IN NORTHEAST 
  MISSOURI...SCHUYLER. 

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON

* A STRONG COLD FRONT WILL TRIGGER THUNDERSTORMS TONIGHT AND EARLY
  TUESDAY AFTERNOON WITH RAINFALL AMOUNTS IN EXCESS OF ONE INCH
  POSSIBLE. DUE TO THE SATURATED SOIL...THE ADDITIONAL HEAVY RAINFALL
  MAY PRODUCE FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

DB
1 follow-up statement
194 
WGUS63 KEAX 210526
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 AM CDT TUE JUN 21 2011


MOZ001>004-210630-
/O.CAN.KEAX.FF.A.0003.000000T0000Z-110621T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-NODAWAY-WORTH-GENTRY-
INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY
1226 AM CDT TUE JUN 21 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MISSOURI HAS
BEEN CANCELLED. THE THREAT FOR HEAVY RAINFALL FROM THIS EVENING'S
CONVECTIVE ACTIVITY HAS DIMINISHED. THEREFORE...HAVE CANCELED THE
FLASH FLOOD WATCH FOR THIS AREA. 

$$

MOZ005>008-210630-
/O.CAN.KEAX.FF.A.0003.000000T0000Z-110621T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON-MERCER-PUTNAM-SCHUYLER-
INCLUDING THE CITIES OF...BETHANY...PRINCETON...UNIONVILLE...
LANCASTER...DOWNING
1226 AM CDT TUE JUN 21 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND
NORTHEAST MISSOURI HAS BEEN CANCELLED. THE THREAT FOR HEAVY RAINFALL FROM THIS EVENING'S
CONVECTIVE ACTIVITY HAS DIMINISHED. THEREFORE...HAVE CANCELED THE
FLASH FLOOD WATCH FOR THIS AREA. 

$$

ACH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 1:12 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 20, 1:12 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT MON JUN 20 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

AN UNSEASONABLE STRONG UPPER LEVEL WAVE WAS TRACKING THROUGH WESTERN
KANSAS AT THE MOMENT. THIS STRONG PV ANOMALY WITH ITS ASSOCIATED DRY
SLOT WAS STARTING TO LEAD SOME WEAK CU DEVELOPMENT ON THE LEADING
EDGE OF THE ANOMALY. AS THIS ANOMALY TRACKS EAST AND LARGE SCALE
FORCING FOR ASCENT/COOLING ALOFT ERODES WARM MID-LEVEL TEMPERATURES
RESIDING OVER EASTERN KANSAS AND WESTERN/NORTHWESTERN
MISSOURI...CONVECTION WILL BECOME MORE WIDESPREAD BY LATE THIS
AFTERNOON/THIS EVENING. THE MOST FAVORABLE AREA FOR TORNADOES AND
LARGE HAIL SHOULD BE ACROSS NORTHWESTERN PORTIONS OF THE FORECAST
AREA WHERE SURFACE WINDS ARE BACKED...BEHIND AN OUTFLOW BOUNDARY...AND
AFTERNOON INSTABILITY SHOULD BE IN THE 2K-3K J/KG RANGE. STILL...VERY
WARM AIR ALOFT MAY INHIBIT EARLIER CONVECTION IN THIS AREA ESPECIALLY
AS THE OUTFLOW BOUNDARY MIXES AND CONVERGENCE ON IT WEAKENS. FOCUS
THEN SHIFTS TO CONVECTION IN KANSAS AND ITS EVOLUTION INTO EASTERN
KANSAS AND WESTERN MISSOURI. STORMS SHOULD INITIATE MID TO LATE
AFTERNOON NEAR THE INTERSTATE 135/HIGHWAY 81 CORRIDOR THROUGH CENTRAL
KANSAS WITH SUPERCELLS LIKELY. WITH THE SURFACE NORTH OF THIS AREA
THOUGH SURFACE WINDS WILL LIKELY NOT BACK AND SHOULD REMAIN IN A
180-200 DEGREE DIRECTION. WITH LITTLE DIRECTIONAL SHEAR/WINDS ALOFT
NEARLY UNIDIRECTIONAL STORMS WILL EVENTUALLY EVOLVE INTO A QUASI-
LINEAR SYSTEM AS IT TRACKS THROUGH EASTERN KANSAS. THIS STORM MODE
SHOULD THEN BE MAINTAINED INTO WESTERN MISSOURI WHERE DAMAGING WINDS
WILL BE THE MAIN HAZARD. STRONG LOW LEVEL FLOW NEARLY PARALLEL TO THE
BOUNDARY MAY SUPPORT MESOVORTICES AND POSSIBLY TORNADOES AS WELL BUT
DAMAGING WINDS.

THE BEST ANALOG...BOTH THAT I COULD REMEMBER AND STATISTICALLY FROM
THE CIPS ANALOG PAGE...WAS OF JUNE 5TH 2008. THE BIGGEST DIFFERENCE
BETWEEN THAT DAY AND THIS DAY IS THE STRENGTH OF THE LOW LEVEL WIND
FIELDS. THE WINDS FOR TODAY ARE WEAKER AND THUS CONFIDENCE A BIT
LOWER ON THE DEVELOPMENT OF MESOVORTICES AS THE SYSTEM EVOLVES ACROSS
EASTERN KANSAS.

CDB

&&

.DISCUSSION...

STRONG ISENTROPIC ASCENT...AIDED BY 50 KT LLJ HELPING TO SUSTAIN
NARROW BAND OF TSRA ACROSS NORTHERN MISSOURI THIS MORNING.
RUC/HRRR/LOCAL WRF CAPTURED EVOLUTION WELL...AND ALL THREE DEPICT
GRADUALY DEMISE OF CONVECTION BY MID-MORNING. SURFACE WARM FRONT
WILL CONTINUE TO SURGE NORTHWARD DURING THE DAY...AS DEEP EML
OVERSPREADS THE FORECAST AREA. SHORT TERM MODELS IN CONSENSUS IN
SPREADING H7 TEMPERATURES IN THE MID TEENS ACROSS FORECAST
AREA...THUS VERY STOUT CAP WILL REMAIN IN PLACE FOR THE BULK OF THE
DAY. OPERATIONAL MODELS MOVE ANOMALOUSLY STRONG H5 CLOSED LOW ACROSS
CENTRAL PLAINS INTO GREAT LAKES TODAY THROUGH THURSDAY...WITH
SREF/NAEFS DEPICTING H5 HEIGHTS THREE TO FOUR STANDARD DEVIATIONS
BELOW NORMAL.  ASSOCIATED COLD FRONT WILL BE ON CWA DOORSTEP BY LATE
AFTERNOON...WITH CONVECTIVE INITIATION IN THE 21-22 UTC TIMEFRAME.
CONVECTION MAY STRUGGLE INITIALLY...WITH GFS AND NAM BUFR SOUNDINGS
BOTH DEPICTING A SEMBLANCE OF AN EML THROUGH THE 22-23 UTC. WITH
DEEP LAYER FLOW FAIRLY UNIDIRECTIONAL...EVOLUTION OF QLCS...AS
PREDICTED BY VARIOUS MESO MODELS SEEMS REASONABLE...BUT ALSO
CONCERNED ABOUT DEVELOPMENT ALONG REMNANT OUTFLOW BOUNDARY THAT WILL
STRETCH FROM JUST NORTH OF KSTJ TO KMBY...WHERE BACKED FLOW COULD
ENHANCED 0-1KM SRH ENOUGH FOR ISOLATED SUPERCELL DEVELOPMENT AHEAD
OF THE LINE.  IN ADDITION TO SUPERCELL THREAT...TRAINING CONVECTION
ALONG THE LINE POSSIBLY...BUT FEEL LINE WILL MOVE QUICKLY
ENOUGH...THAT FLASH FLOOD THREAT WILL BE TEMPORARY.

FRONT WILL PUSH THROUGH THE BULK OF THE FORECAST AREA BY EARLY
TUESDAY...BUT CONVECTIVE THREAT WILL LINGER.  WILL HAVE TO MONITOR
THE POTENTIAL FOR LOW TOPPED CONVECTION...WITH NAM DEPICTING A
NARROW THERMAL RIDGE...WHICH COULD INCREASE LOW LEVEL LAPSE RATES
ENOUGH TO SPARK CONVECTION.  FORTUNATELY LOW-LEVEL SHEAR APPEARS TO
BE SYNC WITH DEEP LAYER SHEAR...THUS NOT ANTICIPATED MINI SUPERCELL
ACTIVITY. THREAT OF SHOWERS WILL LINGER THROUGH WEDENSDAY...WITH
DEEP CYCLONIC FLOW REMAINING OVER THE REGION. UPPER RIDGING BUILDS
BACK INTO REGION LATE BY THE END OF THE WEEK...SO BEGIN TRIMMING
POPS BACK TO SLIGHT CHANCE RANGE.  QUASI-ZONAL FLOW SETS UP BY THE
WEEKEND...WITH QUASI-PERSISTENT LOW LEVEL CYCLONE AND BOUNDARIES
REMAINING ACROSS KANSAS INTO MISSOURI.  THIS LIKELY WILL SET THE
STAGE FOR PERIODIC CONVECTIVE DEVELOPMENT...AS RETURN OF WARM AND
MOIST RETURN FLOW...LIKELY WILL ACTIVATED BY BOTH ISENTROPIC ASCENT
ENHANCED BY SURFACE AND ELEVATED LLJ...THUS GRADUALLY INCREASED POPS
THROUGH THE WEEKEND.

TEMPERATURE-WISE...ONLY MADE MINOR TWEAKS TO GOING FORECAST...AS
TEMPERATURES APPEARED REASONABLE.  MID-WEEK TEMPERATURES LOOK
PLEASANT AS H8 TEMPERATURES IN THE LOW TEENS ADVECT INTO THE
AREA...THUS EXPECT BOTH MAX AND MIN TEMPERATURES TO BE A CATEGORY OR
TWO BELOW NORMAL.  TEMPERATURES WILL TREND BACK TOWARD CLIMO NORMS
BY LATE IN THE WEEK...AS AFOREMENTIONED H5 HEIGHTS BUILD BACK TOWARD
EARLY SUMMER NORMS.

SF

&&

.AVIATION...

THUNDERSTORM ACTIVITY CONTINUES TO DEPART TO THE EAST WITH BLOW OFF
CIRRUS CONTINUING ACROSS THE TAF SITES EARLY THIS MORNING. VFR
CONDITIONS EXPECTED THROUGH THE AFTERNOON HOURS WITH GUSTY SOUTH TO
SOUTHEAST WINDS. A FRONTAL BOUNDARY WILL APPROACH THE TERMINALS BY
LATE THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THIS TIME FRAME ALONG AND AHEAD OF THE
BOUNDARY. UNCERTAINTY EXISTS AS TO THE EXACT TIMING AND LOCATION OF
STORMS AND WILL MAINTAIN CB GROUP AND VCTS FOR NOW.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON JUN 20 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS AS AN UNSEASONABLY POTENT UPPER LOW PRESSURE SYSTEM
MOVES INTO THE CENTRAL PLAINS. AN OUTFLOW BOUNDARY ACROSS NORTHEAST
KANSAS INTO NORTHWEST MISSOURI...GENERALLY NORTH OF HIGHWAY 36 AND
WEST OF INTERSTATE 35...MAY SERVE AS FOCUS FOR SUPERCELL
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING.
FOR STORMS FORMING ALONG THE OUTFLOW BOUNDARY...LOW LEVEL SHEAR WILL
BE CONDUCIVE FOR TORNADO DEVELOPMENT IF STORMS DEVELOP. IN ADDITION
TO A TORNADO THREAT...DAMAGING WINDS AND GOLF BALL OR LARGER HAIL
WOULD BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
ACROSS CENTRAL KANSAS LATE THIS AFTERNOON...THEN CONGEAL INTO A LINE
AND MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA BY MID-TO LATE
EVENING. THE LINE OF STORMS IS EXPECTED TO MOVE ACROSS THE OUTLOOK
AREA THROUGH THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT...IN ADDITION TO BRIEF TORNADOES.

THE PROGRESSION OF THE LINE OF THUNDERSTORMS EASTWARD MAY LEAD TO
TRAINING CELLS...MAINLY IN NORTHWESTERN MISSOURI...WHICH COULD LEAD
TO HEAVY RAINFALL FALLING ACROSS THE SAME AREAS FOR SEVERAL HOURS.
ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED...TRAINING
THUNDERSTORMS COULD LEAD TO FLOODING OF SMALLER STREAMS AND RIVERS
AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AS THE UPPER
LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE OUTLOOK AREA. ISOLATED
SEVERE STORMS ARE POSSIBLE TUESDAY AFTERNOON.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEXT WEEKEND AS A
WARM FRONT LIFTS INTO THE REGION. IT IS TOO EARLY TO DETERMINE IF
SEVERE THUNDERSTORMS WILL POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON THROUGH
THE OVERNIGHT HOURS ACROSS THE OUTLOOK AREA.

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:41 PM CDTTornado WarningEAXAtchison34 min
Jun 19, 9:42 PM CDTTornado WarningEAXNodaway33 min
Jun 19, 10:11 PM CDTTornado WarningEAXAtchison34 min
Jun 19, 10:13 PM CDTSevere Thunderstorm WarningEAXNodaway32 min
Jun 19, 10:49 PM CDTSpecial Weather StatementEAXWorth26 min
Jun 20, 1:54 AM CDTSpecial Weather StatementEAXSchuyler36 min
Jun 20, 2:02 AM CDTSpecial Weather StatementEAXAtchison13 min
Jun 20, 2:24 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Nodaway36 min
Jun 20, 3:19 AM CDTSpecial Weather StatementEAXDaviess26 min
Jun 20, 3:23 AM CDTSpecial Weather StatementEAXGentry37 min
Jun 20, 9:45 AM CDTFlash Flood WarningEAXHolt24 hr

Nearby

Flash Flood Watches in Missouri, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.